Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

April 9, 2001Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 7:17 PM EDT for Greene County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 7:17 PM EDT (23:17 UTC)
Expired
Apr 9, 2001, 8:15 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:40 PM EDTThunderstorm WindGreensboro, PAThunderstorm winds downed several trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 092317
SVRPIT
PAC059-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 815 PM EDT

* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES EAST OF WAYNESBURG...MOVING SOUTHEASTl
  AT 25 MPH.

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:15 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 4:15 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON APR 9 2001

IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS
MOVING THROUGH OHIO HEADWATERS.

FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE
ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK.
SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL
OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND
AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES
OKAY. ...GIORDANO

PIT   53  66  52  66 /  40  70  90  60
HLG   53  66  52  66 /  40  70  90  60
MGW   51  66  52  68 /  50  70  90  60
ZZV   53  67  52  68 /  50  70  90  60
PHD   53  67  52  68 /  50  70  90  60
FKL   41  61  48  61 /  30  70  90  60
DUJ   41  61  48  61 /  30  70  90  60
LBE   53  66  52  66 /  40  70  90  60
BTP   53  66  52  66 /  40  70  90  60
IDI   53  66  52  66 /  40  70  90  60
ODM   53  66  50  67 /  40  70  90  60

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008...
PAZ013>015.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Apr 9, 4:37 PM EDT, 2 hours 40 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT
   UNTIL 1000 PM EDT MONDAY EVENING...

IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN WEST VIRGINIA THIS WATCH INCLUDES 7 COUNTIES...
  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL
Local storm report, Apr 9, 4:58 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
458 PM EDT MON APR 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    HARLANSBURG               PA   1 INCH HAIL
04/09/01   LAWRENCE

0312 PM    SLIPPERY ROCK             PA   1.75 INCH HAIL
04/09/01   BUTLER

0322 PM    WEST SUNBURY              PA   1.75 INCH HAIL
04/09/01   BUTLER

0333 PM    CHICORA                   PA   1 INCH HAIL
04/09/01   BUTLER

0355 PM    NEW CASTLE                PA   .75 INCH HAIL
04/09/01   LAWRENCE

0427 PM    5 S CARROLLTON            OH   1 INCH HAIL
04/09/01   CARROLL

0436 PM    MALVERN                   OH   1 INCH HAIL
04/09/01   CARROLL

NNNN
Local storm report, Apr 9, 5:44 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
544 PM EDT MON APR 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    HARBOR BRIDGE             PA   WIND DAMAGE
04/09/01   LAWRENCE                       TREES DOWN

0300 PM    HARLANSBURG               PA   1 INCH HAIL
04/09/01   LAWRENCE

0312 PM    SLIPPERY ROCK             PA   1.75 INCH HAIL
04/09/01   BUTLER

0322 PM    WEST SUNBURY              PA   1.75 INCH HAIL
04/09/01   BUTLER

0333 PM    CHICORA                   PA   1 INCH HAIL
04/09/01   BUTLER

0355 PM    NEW CASTLE                PA   .75 INCH HAIL
04/09/01   LAWRENCE

0358 PM    BESSEMER                  PA   1 INCH HAIL
04/09/01   LAWRENCE

0400 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/09/01   TUSCARAWAS

0402 PM    BEAVER                    PA   .88 INCH HAIL
04/09/01   BEAVER

0415 PM    SALINEVILLE               OH   1 INCH HAIL
04/09/01   COLUMBIANA

0420 PM    PROSPECT                  PA   WIND DAMAGE
04/09/01   BUTLER                         TREES DOWN

0424 PM    WELLSVILLE                OH   .75 INCH HAIL
04/09/01   COLUMBIANA

0427 PM    5 S CARROLLTON            OH   1 INCH HAIL
04/09/01   CARROLL

0430 PM    NEW CUMBERLAND            WV   .75 INCH HAIL
04/09/01   HANCOCK

0435 PM    3 E MOSCOW                WV   WIND DAMAGE
04/09/01   HANCOCK                        TREES DOWN

0436 PM    MALVERN                   OH   1 INCH HAIL
04/09/01   CARROLL

0444 PM    SARVER                    PA   78 MPH TSTM GUST
04/09/01   BUTLER                         ROOF DAMAGE AND BROKEN
                                          WINDOWS

0450 PM    SARVER                    PA   .75 INCH HAIL
04/09/01   BUTLER

0501 PM    BALTIC                    .OH   .75 INCH HAIL
04/09/01   TUSCARAWAS

NNNN
Special weather statement, Apr 9, 5:58 PM EDT, 1 hour 19 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021-022-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT MON APR 9 2001

SEVERE THUNDERSTORM WATCH 107 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  FOREST          LAWRENCE        MERCER          VENANGO

IN OHIO...

  COLUMBIANA

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL
Special weather statement, Apr 9, 7:01 PM EDT, 16 minutes before
MDZ001-WVZ021>023-041-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH NUMBER 109 IN EFFECT
   UNTIL MIDNIGHT TUESDAY MORNING...

IN MARYLAND THIS WATCH INCLUDES 1 COUNTY...
  GARRETT

IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
  MARION          MONONGALIA      PRESTON         TUCKER
Special weather statement, Apr 9, 7:09 PM EDT, 8 minutes before
OHZ058-059-068-069-PAZ021-023-029>032-WVZ003-004-012-021-022-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT MON APR 9 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BEAVER          BUTLER          CLARION
  JEFFERSON

IN OHIO...

  CARROLL         COSHOCTON       HARRISON        JEFFERSON
  MUSKINGUM       TUSCARAWAS

IN WEST VIRGINIA...

  BROOKE          HANCOCK

BUT THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM
MONDAY EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          INDIANA
  WASHINGTON      WESTMORELAND

IN OHIO...

  BELMONT         GUERNSEY        MONROE          NOBLE

IN WEST VIRGINIA...

  MARION          MARSHALL        MONONGALIA      OHIO
  WETZEL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:58 AM EDTSevere Thunderstorm WarningPBZWashington47 min
Apr 9, 12:57 PM EDTSevere Thunderstorm WarningPBZMercer63 min
Apr 9, 1:45 PM EDTSevere Thunderstorm WarningPBZVenango60 min
Apr 9, 1:52 PM EDTSevere Thunderstorm WarningPBZForest53 min
Apr 9, 2:30 PM EDTSevere Thunderstorm WarningPBZLawrence60 min
Apr 9, 2:45 PM EDTTornado WarningPBZLawrence45 min
Apr 9, 3:02 PM EDTTornado WarningPBZButler43 min
Apr 9, 3:32 PM EDTSevere Thunderstorm WarningPBZArmstrong58 min
Apr 9, 4:01 PM EDTSevere Thunderstorm WarningPBZBeaver59 min
Apr 9, 4:04 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Apr 9, 4:07 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Apr 9, 4:10 PM EDTSevere Thunderstorm WarningPBZMercer65 min
Apr 9, 4:18 PM EDTSevere Thunderstorm WarningPBZButler57 min
Apr 9, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland60 min
Apr 9, 4:55 PM EDTSevere Thunderstorm WarningPBZWashington65 min
Apr 9, 5:52 PM EDTSevere Thunderstorm WarningPBZFayette53 min
Apr 9, 6:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Apr 9, 6:15 PM EDTSevere Thunderstorm WarningPBZGreene60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.